Illinois, 2014

Hail and Damaging Winds in Illinois, August 25, 2014

August 25, 2014 · NWS ILX · 5 events in 4 counties and zones

Widespread thunderstorms developed along a stationary frontal boundary draped across northern Illinois during the afternoon and evening of August 25th. While most of the storms remained well north of the I-74 corridor, converging outflow boundaries from the convection led to the development of scattered strong to severe thunderstorms across east-central Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Widespread thunderstorms developed along a stationary frontal boundary draped across northern Illinois during the afternoon and evening of August 25th. While most of the storms remained well north of the I-74 corridor, converging outflow boundaries from the convection led to the development of scattered strong to severe thunderstorms across east-central Illinois. A few of the storms produced 50 to 60 mph wind gusts and minor wind damage across portions of Vermilion, Douglas, and Edgar counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 25, 2:14 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 25, 2:14 PM CST, 3 hours 6 minutes before
Area Forecast Discussion
NATIONAL WEATHER SERVICE LINCOLN IL
314 PM CDT Mon Aug 25 2014

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 312 PM CDT MON AUG 25 2014

Hot and very humid conditions are the rule across central Illinois
this afternoon, with 19z/2pm temperatures in the lower to middle 90s
across the board.  Further north, clusters of thunderstorms have
developed along outflow boundaries from eastern Iowa across
northern Illinois.  This convection is generally tracking eastward,
with a slight southeastward drift.  High-res models are once again
handling the convection quite poorly, with the 2-hr HRRR forecast
completely missing the storms currently ongoing south of Chicago.
The Chicago storm complex will continue developing E/SE into
northwest Indiana over the next couple of hours.  Meanwhile, we will
have to keep an eye on additional storms just north of Moline.
These cells will likely track E/SE along an outflow boundary evident
on satellite/radar imagery and should remain just north of the KILX
CWA.  Have included a slight chance PoP along/northeast of a Henry
to Danville late this afternoon into the early evening in case they
develop a bit further southward.

A cold front currently analyzed across central Iowa will gradually
push eastward over the next 12 to 24 hours, reaching the northern
KILX CWA by Tuesday morning.  Many of the 12z models show little or
no convection with the boundary overnight, but have included low
chance PoPs along/northwest of a Rushville to Bloomington line as
the front encounters a very moist airmass.  Aside from any scattered
convection that may develop, the potential for fog will once again
be an issue overnight.  Light/variable winds along with dewpoint
pooling along the boundary will favor fog, but increased mid/high
clouds may tend to mitigate it somewhat.  Based on an unchanged
airmass and persistence from the past several nights, have included
patchy fog in the forecast after midnight.

Any fog will dissipate early Tuesday morning, followed by partly to
mostly sunny conditions across the southern half of the CWA.
Further north in closer proximity to the nearly stationary frontal
boundary, mostly cloudy skies and scattered convection will keep
temps slightly cooler than they have been recently.  High temps on
Tuesday will range from the upper 80s north to the middle 90s
along/south of I-70.  Due to the slightly cooler temps, heat index
readings across the north may not reach advisory criteria.  May need
to drop the advisory for the Peoria area northward, as heat index
values will likely remain in the 95 to 100 degree range on Tuesday.

&&

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 312 PM CDT MON AUG 25 2014

A frontal boundary will become somewhat stationary over the area and
is forecast to remain there through the rest of the week and into
the weekend. This will become the focus for thunderstorms throughout
the period. Thunderstorms will not be continuous throughout the
period, but trying to time when the dry, or drier, periods is going
to be is the main forecast challenge. Due to the difficulty of
timing the precip periods and the dry periods during the medium and
long ranges of the forecast, best to just have chance pcpn through
the period over the whole area. Will have likely pops in the north
third of the CWA for Tue night, but remainder of the forecast will
just be chance across the area.

With the frontal boundary getting into the area, relatively cooler
air will advect into the area. Temperatures will gradually drop back
to around normal, which is middle to upper 80s, by the weekend.
However, with all the moisture forecasted over the area, muggy/humid
conditions will continue through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 1248 PM CDT MON AUG 25 2014

Mostly sunny skies will prevail across central Illinois today, as
convection remains along/north of the I-80 corridor. Latest
satellite imagery shows clear skies across much of the area, with
just FEW-SCT diurnal clouds developing near KBMI and KCMI. Cold
front currently analyzed across central Iowa will drop
southeastward tonight, eventually settling into north-central
Illinois by Tuesday morning. With boundary approaching, winds will
go light/variable, once again setting up the potential for fog
overnight. Forecast soundings and numeric guidance support fog
development, so have included reduced visbys of 3 to 5 miles
between 08z and 14z. Am not expecting much in the way of
thunderstorm development through 18z, although have introduced a
mid-level cloud deck at KPIA as the front arrives late tonight
into Tuesday morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING until 7 PM CDT Tuesday FOR ILZ042-047>054-
056-061>063-066>068-071>073.

HEAT ADVISORY until 7 PM CDT Tuesday FOR ILZ027>031-036>038-040-
041-043>046-055-057.

&&

SHORT TERM...BARNES
LONG TERM...AUTEN
AVIATION...BARNES
Hazardous weather outlook, Aug 25, 2:44 PM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
344 PM CDT MON AUG 25 2014

ILZ027>031-036>038-040-041-261100-
FULTON-KNOX-MARSHALL-MASON-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
344 PM CDT MON AUG 25 2014

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL TRACK ACROSS NORTH-CENTRAL ILLINOIS EARLY THIS
EVENING. A FEW OF THE STORMS COULD PRODUCE GUSTY
WINDS...HAIL...AND TORRENTIAL RAINFALL ALONG AND NORTHEAST OF
I-74.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT AS A COLD
FRONT APPROACHES FROM THE NORTHWEST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT AND HUMID CONDITIONS WILL CONTINUE ON TUESDAY. HIGH TEMPERATURES
WILL CLIMB INTO THE LOWER 90S, WITH PEAK HEAT INDEX VALUES BETWEEN
100 AND 105 DEGREES.

THUNDERSTORM CHANCES WILL CONTINUE TUESDAY THROUGH SUNDAY, AS THE HEAT
GRADUALLY DIMINISHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ILZ043>046-055-057-261100-
CHAMPAIGN-DE WITT-DOUGLAS-EDGAR-PIATT-VERMILION-
344 PM CDT MON AUG 25 2014

...HEAT ADVISORY IN EFFECT UNTIL 7 PM CDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL TRACK ACROSS NORTH-CENTRAL ILLINOIS EARLY THIS
EVENING. A FEW OF THE STORMS COULD PRODUCE GUSTY
WINDS...HAIL...AND TORRENTIAL RAINFALL ALONG AND NORTHEAST OF
I-74.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT AND HUMID CONDITIONS WILL CONTINUE ON TUESDAY. HIGH
TEMPERATURES WILL CLIMB INTO THE LOWER 90S, WITH PEAK HEAT INDEX
VALUES BETWEEN 100 AND 105 DEGREES.

THUNDERSTORM CHANCES WILL RETURN TUESDAY NIGHT THROUGH SUNDAY, AS
THE HEAT GRADUALLY DIMINISHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ILZ042-047>054-056-061>063-066>068-071>073-261100-
CASS-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM-
JASPER-LAWRENCE-LOGAN-MACON-MENARD-MORGAN-MOULTRIE-RICHLAND-
SANGAMON-SCOTT-SHELBY-
344 PM CDT MON AUG 25 2014

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT AND HUMID CONDITIONS WILL CONTINUE ON TUESDAY. HIGH TEMPERATURES
WILL CLIMB INTO THE LOWER TO MIDDLE 90S AND PEAK HEAT INDEX VALUES
WILL RISE TO BETWEEN 105 AND 110 DEGREES.

THUNDERSTORM CHANCES WILL RETURN TUESDAY NIGHT THROUGH SUNDAY,
AS THE HEAT GRADUALLY DIMINISHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BARNES

The radar

The Lincoln radar (KILX), 53 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Tazewell

When
August 25, 5:20 PM CST to 5:21 PM CST
Where
Tazewell County, Deer Creek
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
40.630, -89.330

Thunderstorm Wind, Vermilion

When
August 25, 6:00 PM CST to 6:05 PM CST
Where
Vermilion County, Sidell
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
39.920, -87.820

Several trees were blown down in Sidell. One power pole and a few power lines were downed as well.

Thunderstorm Wind, Edgar

When
August 25, 6:23 PM CST to 6:28 PM CST
Where
Edgar County, Kansas
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Mesonet
Coordinates
39.550, -87.930

A few trees and power lines were blown down in Kansas.

Thunderstorm Wind, Douglas

When
August 25, 6:30 PM CST to 6:35 PM CST
Where
Douglas County, 3 mi S of Newman
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.757, -87.980

A tree was blown onto a power line.

Thunderstorm Wind, Edgar

When
August 25, 6:30 PM CST to 6:35 PM CST
Where
Edgar County, 4 mi N of Hume
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.858, -87.870

A tree was blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540464, 540465, 540466, 540467, 540468.